Objective. To report a case of serotonin syndrome associated with a single, 50 mg dose of sertraline in a child and discuss the findings in context with previous relevant literature involving other selective serotonin reuptake inhibitors used in children. Case Summary. A nine-year old male with chronic behavioral problems was prescribed oral sertraline 50 mg daily. After the first dose, the patient presented with abdominal pain, seizure-like activity, and change in mental status. He was admitted to a tertiary-care pediatric hospital and was treated for serotonin syndrome. Laboratory findings of elevated creatine kinase and serum creatinine were consistent with rhabdomyolysis as result of continued hypertonicity. Sertraline was discontinued and treatment with lorazepam and cyproheptadine was initiated. Clinical status, creatine kinase, and serum creatinine improved over 5 days of hospitalization. The Adverse Drug Reaction Probability Scale by Naranjo et al was applied to assess causality. The scale indicated the association of a single dose of sertraline and serotonin syndrome as "probable." Conclusion. To our knowledge this is the first reported case of serotonin syndrome associated with a single dose of sertraline in a child using a validated causality scale. The sertraline 50 mg dose given to the child was higher than usual recommended initial doses (25 mg). This potential adverse reaction should be considered when selecting antidepressant therapy for children.
- Serotonin syndrome
ASJC Scopus subject areas